COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Occlusion Within Device (1423)
| Health Effect - Clinical Code |
Thrombosis (2100)
| Date of Event |
04/25/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
Event or Problem Description
It was reported that during an endovascular aneurysm repair (evar) procedure using a zenith flex with spiral-z technology aaa endovascular graft iliac leg, for (b)(6) experienced arterial thrombosis (complete occlusion) in right (ipsilateral) iliac limb 722 days post-procedure.Under general anesthesia, the patient underwent placement of a three-piece aaa endovascular graft.A 30 mm x 108 mm main body component (zalb-30-108-ci; 5079312), a 20 mm x 90 mm ipsilateral (right) iliac leg graft (zsle-20-90-zt; 5640213), and a 16 mm x 90 mm contralateral (left) iliac leg graft (zsle-16-90-zt; 5738902) were deployed.The proximal edge of the graft material was deployed distal to the renal arteries.A molding balloon was used during the procedure without difficulty or complications.No ancillary components were used and no additional procedures were performed.The completion angiogram demonstrated that the endovascular graft was patent with no evidence of a kink or an endoleak.Core lab analysis of the completion angiogram noted a patent graft with no evidence of a kink or endoleaks.The patient¿s estimated blood loss was 100 cc and no blood products were given intra-operatively.No patient-related adverse events were observed during the procedure.On (b)(6) 2015 the patient was discharged taking antiplatelet medication.On (b)(6) 2015 (36 days post-procedure), the patient¿s one-month follow-up clinical assessment was performed.At this visit, the patient reported ¿bilateral foot numbness and tingling¿ that began around (b)(6) 2015 that was relieved temporarily by walking.The patient reported the he had the sensation prior to the index procedure; it went away after the procedure, and returned on (b)(6) 2015.The patient was prescribed gabapentin.On (b)(6) 2017 (722 days post-procedure), a ct scan revealed an arterial thrombosis causing complete occlusion of the right iliac graft.A query is outstanding to confirm the location.The site noted the patient is asymptomatic, so there has been no intervention and no intervention has been planned at this time.
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, documentation, and instructions for use (ifu) was conducted during the investigation.The complaint device was not returned; therefore, no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Occlusions can be caused by tortuous anatomy, occlusive disease, calcification, kinking of the stent graft, neointimal hyperplasia compressing the graft, misdeployment, and incorrect diameter/length sizing leading to graft infolding.The images from the ct scans at 1, 6 and 24 months were provided for imaging review.The graft was implanted with the right ipsilateral gate terminating at the aortic bifurcation.This allowed the zsle to shift laterally and narrow the lumen to 6mm immediately post implantation.At one month, the location of zsle shift had developed subtle neointimal hyperplasia.At two years, mural thrombus was observed on the outside of the right limb and terminated at the internal iliac origin.Based on the available information, two root causes may have contributed to the failure mode.The first is due to the implant of the main body too superior to the bifurcation allowing the lateral shift of the zsle.The second root cause is a possible, "procedure related - patient condition related" due to occlusive disease and presence of thrombus prior to procedure.Measures are being conducted to address this failure mode.Monitoring will continue to be performed for similar complaints.